Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 195, NWS Indianapolis, IN

July 21, 2008Delaware County, Randolph County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 21, 2008, 11:52 AM EDT for Delaware County, Randolph County, Indiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2008, 11:52 AM EDT (15:52 UTC)
Expired
Jul 21, 2008, 12:30 PM EDT
In force
38 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Delaware County, IN, Randolph County, IN

The radar

The Indianapolis radar (KIND), 114 km from the middle of the area, began a volume at 16:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 5:21 AM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1029 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1029 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 211552
SVRIND
INC035-135-211630-
/O.NEW.KIND.SV.W.0195.080721T1552Z-080721T1630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1152 AM EDT MON JUL 21 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DELAWARE COUNTY IN EAST CENTRAL INDIANA...
  THIS INCLUDES THE CITY OF MUNCIE...
  RANDOLPH COUNTY IN EAST CENTRAL INDIANA...

* UNTIL 1230 PM EDT

* AT 1146 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR MUNCIE...AND MOVING EAST AT
  41 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PARKER CITY BY NOON EDT...
  FARMLAND BY 1205 PM EDT...
  MODOC BY 1210 PM EDT...
  WINCHESTER BY 1220 PM EDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4001 8482 4001 8511 4009 8523 4008 8553
      4040 8552 4040 8522 4038 8521 4032 8520
      4032 8498 4025 8480 4004 8481
TIME...MOT...LOC 1552Z 289DEG 36KT 4022 8531

$$
JH
1 follow-up statement
000 
WWUS53 KIND 211621
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
ISSUED BY NATIONAL WEATHER SERVICE NORTHERN INDIANA
1221 PM EDT MON JUL 21 2008

INC035-211629-
/O.CAN.KIND.SV.W.0195.000000T0000Z-080721T1630Z/
DELAWARE IN-
1219 PM EDT MON JUL 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR DELAWARE COUNTY IS
CANCELLED...

AT 1217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD MOVED 
OUT OF THE COUNTY AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4001 8482 4001 8511 4004 8515 4032 8505
      4032 8498 4025 8480 4004 8481
TIME...MOT...LOC 1619Z 289DEG 36KT 4010 8499

$$

INC135-211630-
/O.CON.KIND.SV.W.0195.000000T0000Z-080721T1630Z/
RANDOLPH IN-
1219 PM EDT MON JUL 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT
FOR RANDOLPH COUNTY...

AT 1217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED 5 MILES SOUTHWEST OF
WINCHESTER...OR ABOUT 20 MILES NORTH OF CENTERVILLE...AND MOVING EAST
AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SARATOGA...LYNN AND UNION CITY.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4001 8482 4001 8511 4004 8515 4032 8505
      4032 8498 4025 8480 4004 8481
TIME...MOT...LOC 1619Z 289DEG 36KT 4010 8499

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 7:50 AM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 21, 7:50 AM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
750 AM EDT MON JUL 21 2008

.AVIATION...DISCUSSION FOR 12Z TAFS

THUNDERSTORMS CONTINUE TO MOVE SEWD TOWARD TAF SITES WHILE CLEAR
SKIES AND LGT WIND OVERNIGHT HAD PRODUCED PERIODS OF PATCHY FOG AND
ISOLD IFR CIGS ACRS CENTRAL IND. EXPECT TSTM COMPLEX TO MAINTAIN
INTEGRTITY AS IT MOVES ACROSS CENTRAL IN.  ARRIVAL TIME ROUGHLY
13Z-14Z AT STATE LINE AND EXITING FCST AREA BY 17Z-18Z. AS COMPLEX
EXITS AREA...REMNANT AC DECK WITH UNDERLYING SCT TCU AND SCT TSHRA
SHOULD PREVAIL IN VFR COND THRU AFTN WHILE NW SFC FLOW ESTABLISHES
ITSELF.  EVENING TIME VFR CONDITIONS WITH PATCHY CLOUD TO PREVAIL AS
SFC FNT SAGS TOWARD OH RVR.  NEXT S/W NOT EXPECTED TO BRING NEXT
RAIN BOUT TO TAF SITES TIL AFT 12Z/22.  PRIOR TO THAT COOL ADVECTION
AND NE SFC FLOW SHOULD LEAD TO OVC VFR CLOUD DECKS BY 08Z-09Z.

&&

.DISCUSSION...

FCST FOCUS ON PRECIP CHCS/TEMPS NEXT 48 HOURS.

FAVOR A BLEND OF MOS FOR TEMPS NEXT FEW DAYS. FEEL THAT TSRA CHCS
ARE HIGHER THAN MOS SUGGEST TODAY.

WATER VAPOR LOOP INDICATES A STRONG UPPER WAVE MOVING INTO MN. 00Z
UA ANALYSIS OF 850MB SHOWED A COLD FRONT EXTENDING FROM LOWER MI
INTO IA WHILE UNIFORM WNW FLOW EXISTED WITHIN THE WARM SECTOR SE OF
THIS FRONT. AN IMPORTANT DRY POCKET AT 850MB WAS FOUND AT DVN AND
THIS COULD HAVE IMPLICATIONS ON TRACK OF ANY MCS TODAY. AT THE
SFC...WEAK FLOW MAKE ATTEMPTING TO FIND BOUNDARIES ACROSS THE AREA
DIFFICULT. IT APPEARS THAT THE SYNOPTIC COLD FRONT EXTENDED FROM
LOWER MI INTO IA WEST INTO NE.

TODAY...UPPER WAVE WILL DIG SE INTO THE MIDWEST. THIS SHOULD HELP
THE IA MCS TO PERSIST AS IT RACES SE ALONG THE 850MB INSTABILITY
GRADIENT. FIRST THOUGHT WAS THAT THIS COMPLEX WOULD TRACK ESE AND
IMPACT THE ENTIRE CWA. BEST GUESS ON TRACK OF MCS IS MORE SE PERHAPS
CLIPPING THE SW HALF OF THE AREA BY MIDDAY/AFTERNOON. AN ANY CASE
THE MCS WOULD HAVE A HIGH WIND THREAT GIVEN STRENGTH OF MID FLOW AND
DRY AIR IN THE 800-600MB LAYER.  IF THE MCS DOES NOT IMPACT THE AREA
WE COULD ALSO SEE MORE SCT STORMS THIS PM WHICH WOULD ALSO POSE A
DOWNBURST RISK. POSITION OF DEEPER MOISTURE ALSO SUGGEST THAT THE
SOUTHWEST HALF OF THE CWA WOULD HAVE GREATER COVERAGE/CHCS FOR
STORMS.  AS FOR TEMPS...WILL GO WITH A BLEND OF MAV/MET AS THIS HAS
BEEN BEST RECENTLY. HEAT INDICES COULD AGAIN RISE INTO THE 95-100
RANGE ACROSS THE FAR SW DEPENDING ON MCS EVOLUTION.

TONIGHT...850MB INSTABILITY GRADIENT/FRONT WILL SAG A BIT FURTHER S
WHICH WOULD FAVOR MCS DEVELOPMENT ACROSS MO/IL AND PARTS OF INDIANA.
BEST CHCS LOOK AGAIN TO BE ACROSS THE SW WHERE WE WILL FCST LIKELY
STORM CHCS. SOME HVY RAIN THREAT COULD EXIST GIVEN INSTABILITY AXIS
AND ORIENTATION OF 850MB WINDS WITHIN THE 850MB THETAE RIDGE.

TUES...ANOTHER WAVE WILL RIDE THROUGH THE UPPER TROUGH WHICH IS FCST
TO INDUCE A WAVE ALONG THE SFC FRONT. THIS WOULD ACT TO KEEP
STORM/PRECIP CHCS IN THE FCST THROUGH THE DAY WITH HIGHER CHCS
SOUTH. MOS TEMPS IN AGREEMENT AND WILL USE A BLEND.

TUES NIGHT-WEDS AND BEYOND...DRY HIGH PRESSURE WILL FINALLY ARRIVE
TUES NIGHT INTO WEDS. NEXT CHC FOR PRECIP STILL LATE WEEK.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...DT
PUBLIC...CO
Hazardous weather outlook, Jul 21, 4:19 AM EDT, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
419 AM EDT MON JUL 21 2008

INZ021-028>031-035>049-051>057-060>065-067>072-220830-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
419 AM EDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME OF THE STORMS
COULD BE SEVERE WITH DAMAGING WINDS.

AN AREA OF THUNDERSTORMS ACROSS ILLINOIS WILL MOVE SOUTHEAST
TOWARD INDIANA THIS MORNING. THIS BATCH OF STORMS COULD PRODUCE DAMAGING
WINDS ACROSS THE AREA THIS MORNING.

MORE THUNDERSTORMS COULD DEVELOP ACROSS THE AREA LATER THIS
AFTERNOON INTO TONIGHT. ANY STORMS THAT FORM LATER TODAY INTO TONIGHT
COULD ALSO POSE A RISK OF DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL AGAIN BE POSSIBLE TUESDAY. SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME.

MORE STORMS WILL BE POSSIBLE THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND AGAIN LATER THIS AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CO

In the hours before

Local storm report, Jul 21, 5:58 AM EDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
558 AM EDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     CAYUGA                  39.95N 87.46W
07/20/2008                   VERMILLION         IN   LAW ENFORCEMENT

            POWER LINES DOWN

0443 PM     TSTM WND DMG     ROCKVILLE               39.77N 87.23W
07/20/2008                   PARKE              IN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN

0500 PM     TSTM WND DMG     BROWNSBURG              39.84N 86.39W
07/20/2008                   HENDRICKS          IN   LAW ENFORCEMENT

            TREE DOWN ONTO US136 BLOCKING EASTBOUND LANE...MINOR
            DAMAGE TO CHIMNEY AND SIDING OF HOUSE

0519 PM     TSTM WND GST     3 N PLAINFIELD          39.74N 86.39W
07/20/2008  E55.00 MPH       HENDRICKS          IN   TRAINED SPOTTER

            PEA SIZE HAIL ACCOMPANIED THE WINDS. LOCATION IS SR267
            AND CR100 SOUTH.

0525 PM     TSTM WND DMG     PLAINFIELD              39.70N 86.39W
07/20/2008                   HENDRICKS          IN   LAW ENFORCEMENT

            POWER LINES AND TREES DOWN

0540 PM     TSTM WND DMG     MARTINSVILLE            39.42N 86.42W
07/20/2008                   MORGAN             IN   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE.

0540 PM     TSTM WND DMG     PARAGON                 39.39N 86.56W
07/20/2008                   MORGAN             IN   AMATEUR RADIO

            TWELVE INCH TREE DOWN ON HOUSE...POWER OUT

0540 PM     TSTM WND DMG     6 SSW MARTINSVILLE      39.34N 86.46W
07/20/2008                   MORGAN             IN   PUBLIC

            MULTIPLE TREES AND BRANCHES DOWN AND CURRENTLY COMING
            DOWN

0542 PM     TSTM WND DMG     GREENWOOD               39.62N 86.11W
07/20/2008                   JOHNSON            IN   AMATEUR RADIO

            TEN INCH DIAMETER TREE SNAPPED OFF ON SOUTHEAST SIDE OF
            CITY.

0545 PM     TSTM WND DMG     FRANKLIN                39.49N 86.06W
07/20/2008                   JOHNSON            IN   TRAINED SPOTTER

            POWER LINES...TREES...AND TREE LIMBS DOWN. TREE BLOCKING
            ROAD NEAR BANA AND BRECKENRIDGE.

0545 PM     TSTM WND DMG     BARGERSVILLE            39.52N 86.17W
07/20/2008                   JOHNSON            IN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN THROUGHOUT THE COUNTY

0601 PM     HEAVY RAIN       10 NE BLOOMINGTON       39.27N 86.39W
07/20/2008  M3.39 INCH       BROWN              IN   AMATEUR RADIO

            THIS IS A PER HOUR RATE ON ANDERSON ROAD

0602 PM     TSTM WND DMG     EDINBURGH               39.35N 85.97W
07/20/2008                   JOHNSON            IN   TRAINED SPOTTER

            POWER LINES AND TREES DOWN.

0602 PM     TSTM WND GST     EDINBURGH               39.35N 85.97W
07/20/2008  E65.00 MPH       JOHNSON            IN   TRAINED SPOTTER

0602 PM     TSTM WND DMG     FRANKLIN                39.49N 86.06W
07/20/2008                   JOHNSON            IN   TRAINED SPOTTER

            LARGE TREE DOWN OVER GRAHAM ROAD

0608 PM     TSTM WND DMG     SHELBYVILLE             39.52N 85.78W
07/20/2008                   SHELBY             IN   EMERGENCY MNGR

            TREES AND POWER LINES DOWN NORTH SIDE OF CITY...SOME
            STREET FLOODING AS WELL

0615 PM     TSTM WND DMG     COLUMBUS                39.21N 85.91W
07/20/2008                   BARTHOLOMEW        IN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN THROUGHOUT THE CITY

0620 PM     TSTM WND DMG     8 S RUSHVILLE           39.50N 85.45W
07/20/2008                   RUSH               IN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN THROUGHOUT MILROY

0630 PM     TSTM WND DMG     WESTPORT                39.18N 85.58W
07/20/2008                   DECATUR            IN   LAW ENFORCEMENT

            POWER LINES...TREES AND TREE LIMBS DOWN

0633 PM     TSTM WND DMG     12 SSE BLOOMINGTON      39.01N 86.44W
07/20/2008                   MONROE             IN   LAW ENFORCEMENT

            TREES DOWN OVER TOWER RIDGE ROAD IN THE HOOSIER NATIONAL
            FOREST

0635 PM     TSTM WND DMG     NORTH VERNON            39.01N 85.63W
07/20/2008                   JENNINGS           IN   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE...TREES DOWN ON HWY 3 NORTH OF
            NORTH VERNON AND HWY 50 EAST OF NORTH VERNON

0650 PM     TSTM WND DMG     SEYMOUR                 38.96N 85.89W
07/20/2008                   JACKSON            IN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN

0650 PM     TSTM WND DMG     NORTH VERNON            39.01N 85.63W
07/20/2008                   JENNINGS           IN   AMATEUR RADIO

            TREES DOWN...INCLUDING ONE 12 INCHES IN DIAMETER

0732 PM     TSTM WND DMG     BROWNSTOWN              38.88N 86.05W
07/20/2008                   JACKSON            IN   TRAINED SPOTTER

            TREES AND TREE LIMBS DOWN

&&

DTUCEK

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.